Alert archive / South Dakota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 13, NWS Aberdeen, SD

April 22, 2022Spink County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Apr 22, 2022, 9:59 PM CDT for Spink County, South Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2022, 9:59 PM CDT (02:59 UTC)
Expired
Apr 22, 2022, 10:32 PM CDT
In force
33 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Spink County, SD

The radar

The Aberdeen radar (KABR), 50 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 5:34 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.0 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2022-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2022-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
573 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
345 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

917 
WUUS53 KABR 230259
SVRABR
SDC115-230345-
/O.NEW.KABR.SV.W.0013.220423T0259Z-220423T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
959 PM CDT Fri Apr 22 2022

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Central Spink County in northeastern South Dakota...

* Until 1045 PM CDT.

* At 959 PM CDT, a severe thunderstorm was located near Frankfort, or
  near Redfield, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Frankfort around 1005 PM CDT.
  Camrose Colony around 1015 PM CDT.

Other locations in the path of this severe thunderstorm include
Turton and Conde.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4515 9798 4501 9798 4469 9840 4478 9862
      4524 9842 4524 9799
TIME...MOT...LOC 0259Z 218DEG 38KT 4484 9840 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Connelly
2 follow-up statements
627 
WWUS53 KABR 230311
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
1011 PM CDT Fri Apr 22 2022

SDC115-230345-
/O.CON.KABR.SV.W.0013.000000T0000Z-220423T0345Z/
Spink SD-
1011 PM CDT Fri Apr 22 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR EASTERN SPINK COUNTY...

At 1011 PM CDT, a severe thunderstorm was located near Camrose
Colony, or 12 miles northeast of Redfield, moving northeast at 45
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Turton and Conde.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4515 9798 4501 9798 4473 9835 4489 9851
      4524 9842 4524 9799
TIME...MOT...LOC 0311Z 218DEG 38KT 4494 9829 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Connelly
653 
WWUS53 KABR 230332
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
1032 PM CDT Fri Apr 22 2022

SDC115-230342-
/O.CAN.KABR.SV.W.0013.000000T0000Z-220423T0345Z/
Spink SD-
1032 PM CDT Fri Apr 22 2022

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SPINK COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern South Dakota.

LAT...LON 4515 9798 4501 9798 4473 9835 4489 9851
      4524 9842 4524 9799
TIME...MOT...LOC 0329Z 218DEG 38KT 4512 9810 

$$

Connelly

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 6:29 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, Apr 22, 6:29 PM CDT, 3 hours 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
629 PM CDT Fri Apr 22 2022

.UPDATE...
Issued at 623 PM CDT Fri Apr 22 2022

See updated aviation discussion below.

&&

.SHORT TERM...(This Evening through Saturday Night)
Issued at 329 PM CDT Fri Apr 22 2022

The main challenge for the short term will be overnight convection.
Sfc low over northeast Colorado will gradually shift into central SD
overnight. A warm front likely located along the NE/SD border will
shift north along with the sfc low overnight. Dewpoints in the 60s
over eastern NE will gradually advect north into eastern SD tonight
contributing to MUCAPES approaching 2k j/kg. For the time being
the atmosphere is likely capped given abundant forecast MLCIN.
However, as LLJ kicks in later this evening, elevated lift is
expected and lapse rates aloft are steep so should see some storms
develop. Main threat from the activity is likely to be hail,
although if any storms form early enough there'll also be a wind
threat. Any tornado threat is probably localized to SW/SC SD just
ahead of sfc low. On Saturday the sfc front edges toward the
eastern border with MN, and this is the most likely area for
convection Saturday afternoon and evening. Severe threat should be
minimal given advancing front will likely push most of the
activity out of the CWA by early evening. Winds will be strong
over SC SD tnt and thus hoisted an advisory for that area to match
up with adjacent offices. Also, over the northeast CWA will have
a wind advisory in effect for especially the Coteau where the
higher elevations will see some pretty good gusts.

.LONG TERM...(Sunday through Friday)
Issued at 329 PM CDT Fri Apr 22 2022

At 12Z Sunday, models are showing the surface low near the
KFAR/northern MN vicinity. By this time, enough cold air will have
wrapped into the area to support snowfall over northern portions of
the CWA, mainly west of the James River. Although, any meaningful
accumulations look to be winding down Sunday morning. Given the
strong winds, any snowfall lingering will cause visibility issues
given the strong winds anticipated on the back side of the low.
Precip looks to be out of the region by Sunday afternoon or evening
as the low continues to move away from the region. Winds will be the
main story on Sunday, with at least advisory level speeds looking
likely over central SD towards the James River. Things get a little
more questionable further east. Still seems potential for high wind
criteria is possible, although we only mix to about 850-800mb across
central SD according to soundings, and 0.5km winds do show a
decrease through the day. More time needed to dive into the details
of wind headlines for Sunday. NBMEXP winds do show gusts over 50
knots though, so something to monitor.

Surface high pressure will pass through the region Monday into
Tuesday, with generally quiet conditions and cool temperatures.
There are still signs of warming temperatures Wednesday and
Thursday, with highs rebounding into the 60s for many areas.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 623 PM CDT Fri Apr 22 2022

Terminals KABR,KATY,KPIR,KMBG

Scattered showers and thunderstorms will affect a good portion of
the region this evening into the early overnight hours. IFR/MVFR
cigs will remain in place across the north, including at KABR and
KMBG. There will also be periods of MVFR vsbys with the
thunderstorms, as well as the potential for some hail. The
thunderstorm threat will come to an end overnight, then look for
windy conditions and scattered showers during the day Saturday.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 5 AM CDT /4 AM MDT/ Saturday for SDZ033-
     035>037-045-048-051.

     Wind Advisory from 9 AM to 7 PM CDT Saturday for SDZ006>008-011-
     018>023.

MN...Wind Advisory from 9 AM to 7 PM CDT Saturday for MNZ039-046.

&&

SHORT TERM...TDK
LONG TERM...TMT
AVIATION...Parkin
Hazardous weather outlook, Apr 22, 3:24 AM CDT, 18 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
324 AM CDT Fri Apr 22 2022

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-230830-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
324 AM CDT Fri Apr 22 2022 /224 AM MDT Fri Apr 22 2022/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Severe thunderstorms are possible late this afternoon through
tonight. All threats are possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

As the storm system moves east through the weekend, north central SD,
specifically Corson county, could experience poor visibility in
strong, gusty winds and falling snow. Other areas will see breezy and
gusty winds increase on Saturday out of the southwest then
strengthen further on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 22, 8:07 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
807 PM CDT FRI APR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             12 NNW GANN VALLEY      44.18N 99.10W
04/22/2022  E1.75 INCH       BUFFALO            SD   PUBLIC

            BETWEEN QUARTER AND GOLFBALL.

&&

MC
Local storm report, Apr 22, 8:23 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
823 PM CDT FRI APR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             4 NNW STEPHAN           44.30N 99.48W
04/22/2022  E1.00 INCH       HYDE               SD   PUBLIC

            QUARTER WAS ABOUT THE LARGEST.

&&

MC
Local storm report, Apr 22, 8:34 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
834 PM CDT FRI APR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     HAIL             5 ESE VAYLAND           44.46N 98.71W
04/22/2022  E1.00 INCH       HAND               SD   PUBLIC

            MPING REPORT.

&&

MC
Local storm report, Apr 22, 9:08 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
908 PM CDT FRI APR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     TSTM WND GST     12 ESE SUNSHINE BIBLE A 44.24N 98.77W
04/22/2022  M75 MPH          HAND               SD   MESONET

            MESONET STATION RHUS2 DANFORTH 5 E.

&&

MC
Local storm report, Apr 22, 9:15 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
915 PM CDT FRI APR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND GST     12 ESE SUNSHINE BIBLE A 44.24N 98.77W
04/22/2022  M75 MPH          HAND               SD   MESONET

            RADAR ESTIMATED TIME. CORRECTS PREVIOUS TSTM
            WND GST REPORT FROM 12 ESE SUNSHINE BIBLE
            ACADEMY. MESONET STATION RHUS2 DANFORTH 5 E.

&&

MC
Local storm report, Apr 22, 9:27 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
927 PM CDT FRI APR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             5 S TULARE              44.66N 98.51W
04/22/2022  E1.00 INCH       SPINK              SD   TRAINED SPOTTER

&&

MC

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 7:14 PM CDTSevere Thunderstorm WarningABRHand31 min
Apr 22, 7:15 PM CDTSevere Thunderstorm WarningABRBuffalo, Hand45 min
Apr 22, 7:52 PM CDTSevere Thunderstorm WarningABRHand, Hyde38 min
Apr 22, 7:57 PM CDTSevere Thunderstorm WarningABRHand48 min
Apr 22, 8:28 PM CDTSevere Thunderstorm WarningABRDewey, Stanley47 min
Apr 22, 8:50 PM CDTSevere Thunderstorm WarningABRHand, Spink40 min
Apr 22, 9:14 PM CDTSevere Thunderstorm Warning Considerable damage threatABRDewey46 min
Apr 22, 9:19 PM CDTSevere Thunderstorm WarningABRHand, Spink41 min
Apr 22, 10:01 PM CDTSevere Thunderstorm WarningABRFaulk, Hand, Spink44 min
Apr 22, 10:44 PM CDTSevere Thunderstorm WarningABRFaulk, Hand, Spink31 min
Apr 22, 10:59 PM CDTSevere Thunderstorm WarningABRBrown, Spink18 min
Apr 22, 11:27 PM CDTSevere Thunderstorm WarningABRFaulk, Hand, Spink48 min
Apr 22, 11:56 PM CDTSevere Thunderstorm WarningABRCorson, Dewey37 min
Apr 23, 12:02 AM CDTSevere Thunderstorm Warning Considerable damage threatABRBrown, Edmunds, Faulk, Spink43 min
Apr 23, 1:34 AM CDTSpecial Weather StatementABRDewey26 min
Apr 23, 1:42 AM CDTSpecial Weather StatementABRCampbell33 min
Apr 23, 1:48 AM CDTSevere Thunderstorm WarningABRCampbell42 min
Apr 23, 2:04 AM CDTSpecial Weather StatementABRDewey26 min
Apr 23, 2:10 AM CDTSpecial Weather StatementABRStanley50 min
Apr 23, 3:37 AM CDTSpecial Weather StatementABRBrown38 min
Apr 23, 1:21 PM CDTSevere Thunderstorm WarningABRRoberts24 min
Apr 23, 1:24 PM CDTHigh Wind WarningABRBrown, Clark, Codington, Day, Deuel, Grant and 4 more6 hr
Apr 23, 1:44 PM CDTSevere Thunderstorm WarningABRMarshall, Roberts16 min
Apr 23, 2:35 PM CDTTornado WarningABREdmunds, McPherson25 min
Apr 23, 3:13 PM CDTSevere Thunderstorm WarningABRCampbell, Corson15 min
Apr 23, 3:47 PM CDTWinter Weather AdvisoryABRCorson, Dewey15 hr
Apr 23, 3:49 PM CDTWind AdvisoryABRClark, Codington, Corson, Day, Deuel, Dewey and 4 more27 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.